Alert archive / Arizona / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 35, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 4, 2003, 7:48 PM MST for Mohave County, Arizona. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 4, 2003, 7:48 PM MST (02:48 UTC)
- Expired
- Sep 4, 2003, 8:45 PM MST
- In force
- 57 min
- Issued by
- NWS Las Vegas, NV
- Area
- Counties, with a storm outline in the text
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 147 km from the middle of the area, began a volume at 02:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 2.8 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 1657 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KVEF 050248
SVRVEF
AZC015-050345-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
750 PM MST THU SEP 4 2003
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN MOHAVE COUNTY IN NORTHWEST ARIZONA
* UNTIL 845 PM MST
* AT 750 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
MERGING SEVERE THUNDERSTORMS BETWEEN DESERT HILLS AND YUCCA...
MOVING SOUTHWEST AT 15 TO 20 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT...
THE LAKE HAVASU CITY AREA BETWEEN 800 PM MST AND 830 PM MST
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...PREFERABLY INSIDE
A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 3475 11415 3461 11441 3447 11435 3439 11419
3427 11408 3440 11389
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 4:42 PM MST, 3 hours 6 minutes earlier.
Area forecast discussion, Sep 4, 4:42 PM MST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 442 PM PDT THU SEP 4 2003 .SYNOPSIS...MOIST UNSTABLE AIR WILL REMAIN IN PLACE OVER THE AREA THROUGH FRIDAY...SUPPORTING AFTERNOON AND EVENING THUNDERSTORMS. BY SATURDAY A MUCH DRIER FLOW WILL DEVELOP IN ADVANCE OF A STRONG LOW PRESSURE AREA APPROACHNG THE WEST COAST. && .SHORT TERM...LOTS OF INTERESTING STORMS AROUND THE AREA THIS AFTERNOON SO NOT MUCH TIME TO DRIVEL ON ABOUT THE SCIENCE STUFF. AS DISCUSSED THIS MORNING...STRONG INSTABILITY SUPPORTED A FEW SEVERE THUNDERSTORMS IN THE SOUTHERN ZONES. STRONGEST STORMS SO FAR HAVE BEEN IN THE TWENTYNINE PALMS AREA. SEVERAL REPORTS OF GOLF-BALL SIZED HAIL...WIND DAMAGE AND HEAVY RAIN CAME FROM THAT AREA. ALSO GOT A FEW UNCONFIRMED REPORTS OF FUNNEL CLOUDS TO THE WEST OF THAT LOCATION NEAR YUCCA VALLEY...PROBABLY LANDSPOUT TYPE. ONE HEAVY RAINER SAT NEARLY STATIONARY OVER MOUNTAIN PASS FOR ABOUT AN HOUR. RADAR INDICATED >5 INCHES OF RAIN AND CALTRANS REPORTED FLOODING ALONG THE I-15 AS WELL AS NIPTON ROAD. SEVERAL ACCIDENTS HAVE OCCURRED ASSOCIATED WITH THAT STORM AS WELL. IN THE LAS VEGAS VALLEY...WE HAD A DECENT LVCZ SIGNATURE EARLIER AND AT LEAST THREE DIFFERENT CELLS DISPLAYED RAPID GROWTH AS THEY MOVED OFF THE MOUNTAINS AND INTERSECTED THE CONVERGENCE ZONE. THE BEST ONE VISUALLY WAS OVER ON THE SOUTHWEST SIDE BETWEEN THE BLUE DIAMOND RIDGE AND SPRING VALLEY. BUT THE SEVERE REPORTS HAVE COME FROM THE SOUTH VALLEY AROUND SEVEN HILLS...GREEN VALLEY AND OLD HENDERSON. SPOTTERS IN THOSE AREAS REPORTED 1 DIAMETER HAIL...VERY HEAVY RAIN...AND WINDS IN THE 40-50 MPH RANGE. DIVERGENCE ASSOCIATED WITH JETSTREAK MOVING INTO CENTRAL CALIFORNIA SHOULD SHIFT EAST OF OUR AREA OVERNIGHT. MID-LEVEL TROUGH AXIS IS ALSO FORECAST TO BE DOWNSTREAM BY MORNING. INERTIAL INSTABILITY ALONG THE ANTICYCLONIC SHEAR SIDE OF THE JET COULD KEEP A FEW STORMS GOING INTO THE NIGHT BUT BELIEVE SUPPORT FOR MOST OF THE DEEP CONVECTION WILL DIMINISH RAPIDLY BETWEEN 9PM AND MIDNIGHT. COULD SEE ONE MORE DAY OF CONVETION TOMORROW...THEN THINGS SHOULD BEGIN TO DRY OUT AS WESTERLIES INCREASE AHEAD OF DEVELOPING PAC NW TROUGH. THIS TROUGH APPEARS TO BE PLENTY STRONG ENOUGH TO SCOUR OUT THE SUBTROPICAL MOISTURE AND WILL LIKELY REPRESENT THE END OF THE MONSOON SEASON...AT LEAST FOR SOUTHERN NEVADA. && .LONG TERM...MODELS STILL IN GOOD AGREEMENT FOR THE EXTENDED PERIOD. BIGGEST CONCERN WILL BE THE INCREASING WINDS...AND THE POTENTIAL FOR A DETRIMENTAL IMPACT ON WILDFIRES. THE GOOD NEWS IS THE ENTIRE AREA WILL EXPERIENCE NOTICEABLE COOLING. YAY .LAS...NONE. && RUNK
Hazardous weather outlook, Sep 4, 5:17 AM MST, 14 hours 31 minutes before
AZZ001>003-036-CAZ026>029-NVZ013>022-050015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 517 AM PDT THU SEP 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA/SOUTHERN NEVADA/NORTHWEST ARIZONA .DAY ONE...THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. A MOIST AND UNSTABLE AIR MASS WILL REMAIN IN PLACE. THIS WILL BRING SCATTERED THUNDERSTORMS...ESPECIALLY IN THE AFTERNOON. SOME OF THESE STORMS WILL PRODUCE BRIEF PERIODS OF HEAVY RAIN. DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SKYWARN ACTIVATION IS NOT ANTICIPATED BUT WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Sep 4, 7:27 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
0727 PM PDT THU SEP 04 2003
TIME(PDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0215 PM JOSHUA TREE CA 1.75 IN HAIL
09/04/03 SAN BERNARDINO
0217 PM 50 ENE BAKER NV FLASH FLOOD
09/04/03 CLARK HEAVY RAIN OVER MOUNTAIN
PASS ON INTERSTATE 15
CAUSED FLASH FLOODING IN
AND AROUND THAT ARRA.
NIPTON ROAD JUST SOUTH OF
INTERSTATE 15 WAS SHUT DOWN
DUE TO FLOODING.
0230 PM TWENTYNINE PALMS CA 1.75 IN HAIL
09/04/03 SAN BERNARDINO
0230 PM TWENTYNINE PALMS CA FLASH FLOOD
09/04/03 SAN BERNARDINO HEAVY RAINS BETWEEN JOSHUA
TREE AND TWENTYNINE PALMS
CAUSED FLASH FLOODING ALONG
HIGHWAY 62. THE HIGHWAY WAS
SHUT DOWN FOR SEVERAL
HOURS. FLASH FLOODING WAS
ALSO OBSERVED IN AND AROUND
TWENTYNINE PALMS.
0317 PM HENDERSON NV 1.00 IN HAIL
09/04/03 CLARK
ASGLocal storm report, Sep 4, 7:30 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
0730 PM PDT THU SEP 04 2003
TIME(PDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0215 PM JOSHUA TREE CA 1.75 IN HAIL
09/04/03 SAN BERNARDINO
0217 PM 50 ENE BAKER NV FLASH FLOOD
09/04/03 SAN BERNARDINO HEAVY RAIN OVER MOUNTAIN
PASS ON INTERSTATE 15
CAUSED FLASH FLOODING
IN AND AROUND THAT
AREA. NIPTON ROAD JUST
SOUTH OF INTERSTATE 15 WAS
SHUT DOWN DUE TO FLOODING.
0230 PM TWENTYNINE PALMS CA 1.75 IN HAIL
09/04/03 SAN BERNARDINO
0230 PM TWENTYNINE PALMS CA FLASH FLOOD
09/04/03 SAN BERNARDINO HEAVY RAINS BETWEEN JOSHUA
TREE AND TWENTYNINE PALMS
CAUSED FLASH FLOODING ALONG
HIGHWAY 62. THE HIGHWAY WAS
SHUT DOWN FOR SEVERAL
HOURS. FLASH FLOODING WAS
ALSO OBSERVED IN AND AROUND
TWENTYNINE PALMS.
0317 PM HENDERSON NV 1.00 IN HAIL
09/04/03 CLARK
ASGThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 5:13 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 62 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.